A frequently used saying among those who care for patients with HIV disease is that the availability of potent antiretroviral therapy has changed the "face" of the HIV, or AIDS, epidemic. Generally, this refers to the dramatic decrease in AIDS-related complications and deaths as a result of these treatments. Unfortunately, however, this saying is also literally all too true. You see, our patients are experiencing a variety of unusual physical changes, including changes in the appearance of the face, that are associated with their HIV disease and its treatment.
While patients tend to focus on the physical changes, clinicians are also concerned about abnormalities in blood lipids (elevated cholesterol and triglyceride fats) and glucose (elevated blood sugar, as in diabetes). The observed changes are collectively often referred to as the biochemical (metabolic) and physical (morphologic) symptoms (manifestations) of HIV disease and highly active antiretroviral therapy. And, in fact, they have had a major impact on how HIV is treated in the current era.
Lipid abnormalities and physical changes are not new to people with HIV disease. In the early years of the epidemic, many patients with HIV experienced high levels of fat (triglycerides) circulating in their blood. At the time, this laboratory abnormality was generally of little significance to the patients or their doctors. In addition, many with HIV experienced wasting (severe weight loss) and skin lesions (abnormalities) that were stigmatizing (marks of discredit). The weight loss and skin lesions occurred most often in those with the advanced stages of AIDS.
What new physical abnormalities have occurred in HIV infection and why?
During the last 5 years, the field has been turned upside down by the increasing frequency of HIV patients who have developed new physical abnormalities. These abnormalities are frequently referred to as lipodystrophy, meaning abnormalities in body fat distribution (accumulation or loss of fat in different areas of the body). These changes include abnormal collections of fat that result in humps on the back of the neck, breast enlargement, and protuberant bellies. Others experience loss of fat under the skin (subcutaneous) in the arms and legs (extremities) that results in the appearance of prominent veins in the extremities. Loss of fat also causes flattening of the buttocks and sunken cheeks (due to loss of facial fat).
As a matter of fact, these physical changes have become sufficiently common, so that in many communities, patients are identified as being HIV infected while walking on the street, at the gym, or on the beach. Moreover, these physical changes are as stigmatizing as the wasting and skin lesions of the earlier years of the epidemic. These newer problems, however, are emerging ironically in patients with high (favorable) T-cell counts and undetectable viral loads (measure of virus in the blood). Such patients are unlikely to succumb to HIV disease in the coming years or even decades.
These physical abnormalities can be associated with low self-esteem, depression, and, as mentioned, stigmatization. What's more, they can profoundly influence the patients' decisions as to whether to start antiretroviral therapy or continue such medications. In addition, the fat collections around the neck can cause neck pain, while breast enlargement from fat accumulation can cause back pain. Finally, the fat accumulation that causes protuberance of the belly can also cause hernias (bulging) around the belly button and gastroesophageal reflux (GERD) because of increasing pressure in the stomach. When severe, the fat in the belly (abdomen) can even make it difficult to breathe because of pressure on the lungs.
Initially, these fat distribution problems were thought to be a result of just taking protease inhibitors. Current data, however, demonstrate that they are most likely caused by a combination of factors. These factors include older age of the patient, longer duration of HIV infection, and longer duration of any antiretroviral therapy. Certain medications, such as various protease inhibitors and reverse transcriptase inhibitors, have indeed been associated with the development of these problems. However, a true cause and effect relationship between these drugs and the physical abnormalities has not been established.
How can these physical abnormalities in HIV be treated?
There is a lack of information about the cause of these abnormalities and predictors of who will or will not develop them. Moreover, there is no good evidence as to what can be done when the problems develop. All of this has made it very difficult for clinicians to counsel patients regarding treatment. At this time, in my opinion, it is appropriate to explain to HIV patients that: All individuals with HIV infection are at risk for developing these physical changes. No antiviral regimen can be used that would assure patients that these changes will not occur. If changes do occur, there are no clear strategies for reversing the problem.
Changing therapies and even stopping treatment has only rarely resulted in reversal of these physical abnormalities. Most other management strategies have focused on dealing with the fat accumulation syndromes. For example, diet and exercise does result in some decrease in belly (abdominal) fat. Similarly, many patients have had plastic surgery to remove fat collections around the neck.
Growth hormone injections have also been shown in small studies to reduce fat collections on the back of the neck and in the abdomen. However, growth hormone is expensive, needs to be used continually, and must be used cautiously because of potential toxicities. In addition, antidiabetes drugs that alter the body's handling (metabolism) of fat are being studied in certain patients with increased abdominal fat. The fat loss syndromes that result in sunken cheeks and prominent veins in the arms and legs have been more difficult to manage. Temporary benefits, however, have been seen with various forms of plastic surgery for sunken cheeks.
What is known about the biochemical abnormalities in HIV?
Unlike the physical (morphologic) abnormalities described above, fat (lipid) and sugar (glucose) changes (metabolic abnormalities) appear to be more closely linked to certain antiviral agents, particularly protease inhibitors. These conditions are often managed by changing the HIV therapy or initiating specific treatment for the high cholesterol or diabetes (the high blood sugar).
Many studies are underway to determine: How frequently these biochemical problems occur. Whether they will place patients at increased risk for heart disease or the complications of diabetes in the future. How to best monitor for and treat these biochemical abnormalities when they develop.
In addition, there is a great deal of interest in defining whether these metabolic abnormalities are linked to the physical changes described above. If so, treating the lipid and glucose problems may represent a strategy for preventing or managing the physical changes.
In conclusion, physical (morphologic) and biochemical (metabolic) changes associated with HIV disease and antiretroviral therapy remain poorly understood. Clinicians need to be honest and up front with patients about these unknowns. However, we should avoid the temptation to assume a cause and effect relationship between any associations. Although the physical abnormalities (manifestations) are often devastating for patients, we must not lose perspective. Antiretroviral therapy can and has saved lives. These known benefits of treatment need to be considered along with all potential toxicities when deciding upon the ideal time to initiate therapy for HIV in any given individual.
Medical Author: Eric S. Daar, M.D.
Medical Editor: Leslie J. Schoenfield, M.D., Ph.D.
Latest HIV News
- PrEP HIV Prevention Pills to Be Free for Insured
- People With HIV Have Near-Normal Life Expectancy
- People With HIV Have Much Higher Risk for Suicide
- Living With HIV Raises Sudden Cardiac Death Risk
- Disappointment and Hope From HIV Prevention Trials
- Want More News? Sign Up for MedicineNet Newsletters!